MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ILS 25MM, STRAIGHT; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ILS 25MM, STRAIGHT; STAPLE, IMPLANTABLE
Catalog Number SDH25A
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/16/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Batch # r58u27.The device history records were reviewed and the manufacturing criteria were met prior to the release of this lot and batch.
 
Event or Problem Description
It was reported: could not fire.During the laparoscopic radical resection of colon cancer, could not squeeze down the firing trigger even with big force, without audible feedback, half of staples were malformed.Suture was used to complete the surgery.There were no adverse consequences to the patient.
 
Additional Manufacturer Narrative
Product complaint # pc-(b)(4).Additional manufacturer narrative/corrected data - updated device evaluation updated device evaluation: initial analysis: the analysis results found that the sdh25a device arrived with no apparent damage.The breakaway washer uncut and indented and there were no staples present.The device was reloaded with staples and tested for functionality with a test washer; the device formed all the staples, as well as completely cut the test media and the breakaway washer without incident.The staple line was complete, and the staples were noted to have the proper b-formed shape.The condition of the washer indicates that the device had not been fired through a full firing stroke or possibly that the orange indicator was not fully into the safe green firing range.It should be noted that before firing the device the orange indicator should be fully within the green range of the gap setting scale.In addition, it should be noted that if the firing sequence is not complete (the firing handle reaches its stopping point, and the firing trigger is parallel to the instrument handle) staples could be partially deployed without cutting the washer.Please reference the instructions for use for additional information.The batch history record was reviewed and no defects, ncr¿s or protocols related to the complaint, were found during the manufacturing process.Additional analysis: the primary intent of the analysis was to measure force-to-fire in a lab setting and to determine if malformed staples were noted when fired.This device was received for additional investigation after initial analysis.The device was fired using the force-to-fire with ils reloads on test skins at the high "b" setting.(this is a conservative approach for staple formation.) firings were performed by r&d design engineer.No malformed staples were observed during firing.The washer was cut during the firing stroke.The force-to-fire values were below the specification limit of 146.3 lbs.And within the manufacturing control limits.
 
Additional Manufacturer Narrative
Product complaint #: (b)(4).Batch #: r58u27.Device evaluation summary: the analysis results found that the sdh25a device arrived with no apparent damage.The breakaway washer uncut and indented and there were no staples present.The device was reloaded with staples and tested for functionality with a test washer; the device formed all the staples, as well as completely cut the test media and the breakaway washer without incident.The staple line was complete, and the staples were noted to have the proper b-formed shape.The condition of the washer indicates that the device had not been fired through a full firing stroke or possibly that the orange indicator was not fully into the safe green firing range.It should be noted that before firing the device the orange indicator should be fully within the green range of the gap setting scale.In addition, it should be noted that if the firing sequence is not complete (the firing handle reaches its stopping point, and the firing trigger is parallel to the instrument handle) staples could be partially deployed without cutting the washer.Please reference the instructions for use for additional information.The batch history record was reviewed and no defects, ncr¿s or protocols related to the complaint, were found during the manufacturing process.

Brand Name
ILS 25MM, STRAIGHT
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
MDR Report Key8168850
Report Number3005075853-2018-15127
Device Sequence Number19194255
Product Code GDW
UDI-Device Identifier10705036003526
UDI-Public10705036003526
Combination Product (Y/N)N
PMA/510(K) Number
K983536
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/04/2023
Device Catalogue NumberSDH25A
Device Lot NumberR40J6K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/10/2018
Initial Date Received by Manufacturer 11/22/2018
Supplement Date Received by Manufacturer12/19/2018
03/14/2019
Initial Report FDA Received Date12/17/2018
Supplement Report FDA Received Date01/10/2019
04/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1